Our expert says:
Patients with HIV often struggle to gain weight because HIV/AIDS when untreated used to be called the 'Slim Disease', whereas you report that you have gained a lot since being diagnosed. I suspect that this may be due to an underlying psychological reaction to stress, anxiety and/or depression. If you do feel anxious or depressed and perhaps turn to food for comfort, I would recommend that you arrange to consult a clinical psychologist before you see a registered dietitian. You first need to sort out your stress and/or depression before you start with a slimming diet otherwise the diet will not succeed. You mention that you stay in Hentiesbay where there may not be a psychologist and a registered dietitian, so I would suggest that you arrange to see them in Windhoek. If you have a gp in Henties, he/she can help to arrange your appointments with the psychologist and the dietitian. The reason why I also suggest that you consult a registered dietitian is that in most cases, the use of a slimming diet would be contra-indicated in patients with HIV. However in your case where you have gained a lot of weight, it may be necessary for you to use a diet with a reduced energy content. This diet may however, not interfere with your intake of protective nutrients that boost your immunity. To achieve this balance you need the help of a registered dietitian who will also guide you later on if you need to take antiretrovirals which in some cases can also cause weight gain.
But first sort out your emotional problems so that the excessive food intake which can be due to stress, anxiety and/or depression (or all 3), can be addressed.
Holding thumbs that you can get this eating under control and that you stay healthy
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal
advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.